Generic selectors
Exact matches only
Search in title
Search in content
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current Issue
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analyses
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology

Translate this page into:

Original Article
2001:67:5;253-254
PMID: 17664764

Carbamate pesticide induced toxic epidermal necrolysis

N Rajendran, PC Chitfambalam, AM Jayaraman
 Department of Dermatology Government Stanley Medical College, Chennai-600 001, India

Correspondence Address:
A M Jayaraman
Department of Dermatology Government Stanley Medical College, Chennai-600 001
India
How to cite this article:
Rajendran N, Chitfambalam P C, Jayaraman A M. Carbamate pesticide induced toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 2001;67:253-254
Copyright: (C)2001 Indian Journal of Dermatology, Venereology, and Leprology

Abstract

A 36-year-old male alleged to have consumed carbamate pesticide liquid (Baygon@) developed toxic epidermal necrolysis (TEN) within twenty-four hours of intake. Though drugs have been commonly incriminated as offending agents for TEN, carbamate pesticide was found to be the causative agent in our case.
Keywords: Toxic epidermal necrolysis, TEN, Carbamates, Pesticides

Introduction

Toxic epidermal necrolysis (TEN) is a bullous drug eruption that is so severe that it has the appearance of widespread scalding burn.[1] Drugs like aromatic anti-convulsants (phenobarbitone, phenytoin, carbamazepine, lamotrigine, valproic acid), sulphonamides, aminopenicillins, non-steroidal anti-inflammatory drugs (phenylbutazone, oxyphenbutazone, isoxicam, piroxicam, oxaprozin)[2], allopurinol, cytosine arabinoside, quinidine[3] foscarnet,[4] thalidomide, acute graft versus host reaction, immunisations (diphtheria, polio and tetanus), various infections and neoplasms have been implicated as etiologies for TEN. We are reporting a case of TEN following oral consumption of carbamate pesticide liquid.

Case Report

A 30-year-old man developed burning sensation over the buttocks and thighs after half an hour of consuming about 100 ml of Baygon @ (carbamate pesticide) with a suicidal intention. Patient had no history of seizures and vomiting. There was no history suggestive of concomitant drug intake. Patient was conscious and oriented with his breath smelled of carbamate pesticide poison. There were no fasciculations. Pupils were constricted and showed sluggish reaction to light. Vital signs were within normal limits. On ascultation, bilateral crepitations were heard over the chest. After six hours of pesticide consumption, skin over the buttocks, back of the thighs, scrotum and waist showed confluent and tender erythema with peeling amounting to more than 15% of the total body surface area. There were no target lesions. Few flaccid bullae which were present along the edges of the peeled area showed positive bulla spreading sign. Nikolsky sign was positive over erythematous and confluent areas. There was sparing of mucosae. All clinico-pathological and biochemical investigations viz., urine-routine, blood sugar, urea and creatinine were within normal limits. A clinical diagnosis of TEN was made and the patient was managed with saline soaks, soothening emollients and systemic steroids in addition to specific anti-poisoning measures.

Discussion

Toxic epidermal necrolysis is defined[5] as "the presence of purpuric macules with more than 30% epidermal detachment or rarely with less than 10% epidermal detachment without any discrete lesions"

Pathogenesis of TEN is not clearly known and it is viewed either as abnormal metabolic handling of the drug or immunologically mediated acute cytotoxic interface dermatitis. The term ′drug′ is used in a broad sense and includes food additives, fumigants and chemicals. Carbamates are cholin esterase inhibiting insecticides derived from carbamic acid. Baygon @ is o-iso propoxy phenyl methyl carbamate (propoxur). Evidences in favour of carbamate as a culprit agent of TEN in our case are:

(i) There was no concomitant intake of other offending drugs, and

(ii) Carbamates being amino derivatives, there is likelyhood of increased production of the incriminated pathogenic hydroxylamines[6] as propagated by the theory of abnormal drug metabolic handling.

Our case is unusual by virtue of the following features:

(i) In contrary to the popular belief of drugs as offending agents, TEN had occurred subsequent to oral consumption of carbamate insecticide, which is not reported elsewhere, and

(ii) quicker onset and rapid progression to TEN within 24 hours in comparison to the meantime of 14 days between initial drug administration and onset of TEN among the reported series.

Our case is reported for its unusual causative agent and clinical course.

References
1.
Andrew's Diseases of the Skin-Clinical Dermatology, Edited by Arnold L J, W.B. Saunders,1990,128.
[Google Scholar]
2.
Paul CN, Voigt DW, Clyne KE, et al. Oxaprozin and toxic epidermal necrolysis (case report). Burn care Rehabilitation 1998; 19: 321-323.
[Google Scholar]
3.
Adornato MC. Toxic epidermal necrolysis associated with quinidine administration, New York State Dental Journal 2000;66:38-40.
[Google Scholar]
4.
Wharton JR, Laughlin C, Cocherell CJ. Toxic epidermal necrolysis occurring as a consequence of treatment with foscarnet . Cutis 1999;63: 333-335.
[Google Scholar]
5.
Bartuji Garin S, Rzany B, Stern RS, et al. A clinical classification of cases of toxic epidermal necrolysis,Stevens-Johnson syndrome and erythema multiforme. Arch Dermatol 1993;129:92-96.
[Google Scholar]
6.
Shear NH. Differences in metabolism of sulphonamides predisposing to idiosyncratic toxicity. Ann Intern Med 1986; 105:179.
[Google Scholar]
Show Sections